Indigestion is also known as dyspepsia. About 25% of the general population is affected by dyspepsia, with each person describing their symptoms differently – stomach pain, stomachache, heartburn, bloating, or fullness after only small amounts of food.
For many people, dyspepsia only occurs once in a while, so they might take an over-the-counter antacid from time to time and never seek medical attention. For other people, the symptoms may be more frequent or more bothersome, such that their ability to enjoy their daily activities is affected. Others may be worried that the dyspepsia is a sign of a more serious condition.
Dyspepsia may also be caused by prescription or over-the-counter medications. ASA (also known as acetylsalicylic acid; e.g., Aspirin® and generics) can upset the stomach even in small amounts. Nonsteroidal anti-inflammatory drugs (also called NSAIDs) can also cause dyspepsia. Some NSAIDs are available over the counter, like ibuprofen, while many others are available with a prescription. Other medications known to upset the stomach include potassium supplements, iron supplements, niacin, some antibiotics, codeine-containing (or other narcotic) pain medications, steroids (e.g., prednisone), and estrogens. If you are taking an over-the-counter or prescription medication and are wondering if it could be causing your upset stomach, ask your pharmacist. He or she may be able to advise you on the best way to take the medication to reduce the effect on the stomach.
Some foods are frequently blamed for causing dyspepsia. Coffee (both caffeinated and decaffeinated) and spicy and fatty foods are often implicated. For people who are unable to absorb lactose, dairy products may cause cramps, bloating, gas, and diarrhea. Alcohol is also commonly associated with upset stomach. Psychological problems or stressful life events may make symptoms worse and can affect treatment.
In some cases medical conditions can cause dyspepsia. Gastroesophageal reflux disease (GERD) is a condition where the acid normally found in the stomach to digest food backs up abnormally into the esophagus (food pipe). This condition can cause heartburn and indigestion. Your doctor may recommend medication and non-medication options (lifestyle changes ) to relieve the symptoms of heartburn. For most people, this relieves the problem. But in some cases your doctor may request a test whereby a tube is put down to examine the esophagus. This test is called an endoscopy.
Your doctor may request an endoscopy if your symptoms do not respond to medication, or if you are having difficulty or pain when swallowing, unexplained weight loss, or symptoms of bleeding (such as vomit that looks like coffee grounds or black, tarry stools ). The test is done to diagnose and treat certain complications of GERD, such as narrowing of the esophagus. It is also used to rule out other causes of your symptoms, so that your doctor can recommend an appropriate treatment.
Peptic ulcers, which are ulcers in the stomach or duodenum (a part of the intestine just below the stomach), can cause dyspepsia. However, most people with dyspepsia do not have ulcers. Peptic ulcers are more common in people over 40 years of age, men, people who take NSAIDs, those who have a type of bacteria in their stomach mucus called Helicobacter pylori, people with a history of peptic ulcer disease, and smokers.
About 20% to 45% of people have functional dyspepsia which is a type of dyspepsia with no identifiable cause. Perhaps the stomach is not relaxing properly after a meal. Or the rate of stomach emptying may be too slow.
You should see your doctor as soon as possible if you have:
- dyspepsia starting after 55 years of age
- unintended weight loss
- anemia or low iron in your blood (you may look pale or feel tired and weak)
- vomit that looks like "coffee grounds" (seek immediate medical attention)
- black, tarry stools (seek immediate medical attention )
- difficulty swallowing
- persistent vomiting
What can be done to lessen the symptoms of dyspepsia?
Non-medication treatment options include lifestyle changes such as healthy eating, maintaining a healthy weight and stopping smoking. Medications include a family of medications known as proton pump inhibitors (PPIs), a family of medications known as histamine-2 receptor antagonists (H2RA), and, in some cases, treatment for Helicobacter pylori infection in the stomach using PPIs and antibiotics.
All material copyright MediResource Inc. 1996 – 2019. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/healthfeature/gethealthfeature/What-Causes-Heartburn-and-Indigestion